PDA

View Full Version : Does Visine produce the same intoxicating chemicals as a "roofie" pill?


decacheter
10-29-2001, 03:19 AM
I have heard that angry waitresses(particularily in Las Vegas) will sometimes place a few drops of Visine in their marks' drink which after a few minutes will have them passed out and in for a long night of constant vomiting, dry-heaving, and general disorientation. Any truth to this? Is Visine that potentially dangerous?

decacheter
10-29-2001, 03:32 AM
Sorry, I meant to say "Does Visine contain the same intoxicating chemicals as a "roofie" pill?"

Gaspode
10-29-2001, 03:55 AM
Roofies contain rohypnol (flunitrazepam), a sedative.


Visine (http://www.pfizer.com/chc/ocuhist/oculabel.htm) contains:
pheniramine maleate 0.3%, naphazoline hydrochloride 0.025%.
boric acid and sodium borate buffer system preserved with benzalkonium chloride (0.01%) and edetate disodium (0.1%), sodium hydroxide and/or hydrochloric acid (to adjust pH), and purified water.

While pheniramine maleate has a sedative effect, it's in there because it's an antihistamine. Anyone who's used allergy medication knows some antihistamines make you drowsy but they don't tranquilise you. Phenarimine malate is a fairly common ingredient in allergy tablets so it's quite safe for internal use with no nasty side effects.

Naphazoline hydrochloride is a decongestant. It won't have much neurological effect at all.

So the short answer is no, it doesn't contain the same ingredients. Nor are any of the ingredients powerful sedatives or likely to have the effect you describe.

This one's well up there with smoking tea leaves.

bibliophage
10-29-2001, 04:47 AM
Two previous threads on this subject:
http://boards.straightdope.com/sdmb/showthread.php?threadid=34599
http://boards.straightdope.com/sdmb/showthread.php?threadid=51000

Gaspode
10-29-2001, 05:31 AM
Those other threads are discussing using Visine to make people ill, and the gist of it is yes, Visine will make people ill complete with vomiting, diarhoea, coma, and death. That's understandable, you're ingesting a vasoconstrictor.

I may have misread the OP, but it seemed to be asking if Visine contained rohypnol or anything could mimic the effects of rohypnol. Unless people are wierder than I give them credit for neither rapists nor recreational drug users are looking for vomiting and diarhoea as desireable outcomes.

Interesting side note but the active ingredients have apparently changed, from the tetrahydrozoline discussed in the other threads to pheniramine maleate according to the Visine web site.

The products concerned contain the ingredients ephedrine hydrochloride, naphazoline (naphazoline hydrochloride), phenylephrine (phenylephrine hydrochloride) or tetryzoline (tetrahydrozoline hydrochloride). In the last three years, three new products have been approved containing pheniramine (pheniramine maleate) and naphazoline for eye allergy to relieve itching and redness of the eye due to pollen, ragweed, grass, animal hair, and dander. (http://www.who.int/medicines/library/pnewslet/dmp_pn5698.htm)